This is not one patient’s disaster averted but what I have experienced working in the field of diabetes and obesity for years.
Many times patients who are taking glucose lowering and/or anti obesity medications will report different GI complaints-such as bloating, diarrhea, constipation, nausea, vomiting, and GERD. They tell me they are going to see a gastroenterologist for an evaluation.
Although I teach patients the potential effects and side effects when starting them on medications, many times they don’t remember. These medications, such as metformin, GLP-1s, naltrexone in the bupropion/naltrexone medication, phentermine and orlistat can cause GI side effects. I don’t discourage them from seeing a gastroenterologist, but I do recommend they consider some changes first to see if the symptoms subside.
I recommend we first review their dietary habits and the medications they are taking. Often making adjustments makes a difference. The adjustments are very individualized and can include decreasing artificial sweeteners, increasing water intake, decreasing or stopping certain meds or just changing the times of the medications. Many times, the symptoms will resolve by making some simple changes. And of course, we monitor the response of the underlying disease process and make adjustments as necessary.
If they refuse to make any changes, I encourage them to be sure and let the gastroenterologist know their dietary intake and pharmaceutical treatments.
–Joy Pape, FNP-C, CDE
Medical Editor, DiabetesInControl.com
If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).
Copyright © 2018 HIPER, LLC